Skip to content

Cyanide poisoning

Videos

Notes

Respiratory system

Pathology

Upper respiratory tract disorders
Lower respiratory tract disorders
Pleura and pleural space disorders
Pulmonary vascular disorders
Apnea and hypoventilation
Respiratory system pathology review

Assessments
Cyanide poisoning

Flashcards

0 / 11 complete

Questions

1 / 2 complete
High Yield Notes
15 pages
Flashcards

Cyanide poisoning

11 flashcards
Questions

USMLE® Step 1 style questions USMLE

2 questions
Preview

A 25-year-old woman is brought to the emergency department after being found unconscious near the doorway of a smoke-filled house. Temperature is 37.3°C (99.1°F), pulse is 120/minute, respirations are 20/min, and blood pressure is 110/65 mm Hg. Physical examination shows generalized flushing of the skin as well as black soot near the nares and mouth. There is no evidence of any burns or trauma. Capillary refill time is 5 seconds. Supplemental oxygen is administered. Laboratory results are shown below. Hydroxocobalamin is provided for medical management. Which of the following best describes the mechanism of action of this medication?  

Summary

Cyanide poisoning is a type of chemical poisoning that occurs when cyanide ions are introduced into the body. Cyanide ions disrupt cellular respiration at the mitochondrial level, by inhibiting an enzyme called cytochrome C oxidase. This can lead to asphyxiation as the body is no longer able to use oxygen, and it can also cause damage to the heart, liver, and other organs. Symptoms of cyanide poisoning may include headache, seizures, confusion, nausea, cardiac arrest, and death.